Missouri, 2020

Tornado and Damaging Winds in Missouri, May 3, 2020

May 3, 2020 · NWS PAH · 16 events in 8 counties and zones

Numerous reports of wind damage and an isolated tornado accompanied a squall line of thunderstorms that moved rapidly east-southeast. The wind damage was mainly along and south of a line from Van Buren to Greenville to Sikeston.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$705,000
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Numerous reports of wind damage and an isolated tornado accompanied a squall line of thunderstorms that moved rapidly east-southeast. The wind damage was mainly along and south of a line from Van Buren to Greenville to Sikeston. The atmosphere was moderately unstable, with cape values on the order of 1500 to 2000 J/kg. The relatively compact but organized and vigorous convective system maintained intensity as it progressed east to the Mississippi River. The damaging wind events occurred along and south of a surface frontal boundary, where dew points were in the mid 60's.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at May 3, 11:22 AM CST, 8 minutes earlier.

Area forecast discussion, May 3, 11:22 AM CST, 8 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
1222 PM CDT Sun May 3 2020

.UPDATE...
Issued at 1209 PM CDT Sun May 3 2020

Updated Aviation discussion for the 18 UTC TAF issuance.

&&

.SHORT TERM...(Today through Tuesday night)
Issued at 319 AM CDT Sun May 3 2020

Still not a lot of clarity for the convective evolution through
the day today. The current convection over central Illinois and
Indiana should continue to push eastward and not impact our region
this morning. The best chance for surface-based convection will be
near the cold front from the Bootheel through west Kentucky this
afternoon.

Some of the CAMs bring an organized cluster of storms eastward
across the far southern portions of the forecast area mainly this
afternoon, but there is no sign of any development to our west so
far. This is not surprising with the cap in play. The cap will
make it difficult for thunderstorms to sustain themselves, which
will limit the severe potential this afternoon. That said it is
hard to ignore the surface airmass in place ahead of the front.
High temperatures have trended upward a bit with the lack of
convection early today, and with dewpoints expected to be in the
middle 60s, still cannot rule out a stray strong storm near the
front this afternoon.

A few showers or storms may linger near the southern border,
especially in west Kentucky past 00Z, but tonight should be dry
for the most part. Some clearing is indicated, especially across
the north, and winds will become light overnight, so we trended
low temperatures downward. Won't be surprised to see quite a few
readings down into the middle 40s across the north.

Our next storm system is still on track to impact the region late
Monday afternoon through Tuesday. Guidance is still struggling to
bring the frontal boundary back north into our area, but the WRF
runs and other CAMs push convection southeast through southeast
Missouri and into west Tennessee from 21Z Monday to 00Z Tuesday.
The ARW version has a well developed bow-echo diving through that
region, which definitely supports the Slight Risk from SPC over
southeast Missouri.

The entire area is expected to get wet Monday night, as the
primary upper-level disturbance moves east southeast through the
region. Isentropic lift will result in widespread rain/showers,
and GFS and NAM soundings indicate that some elevated instability
could be achieved. Will have a mention of thunder throughout the
region Monday night. Heavy rainfall will be the primary concern,
especially if some training develops. A few showers may linger
over the southeastern half of the area into Tuesday, but any
thunder potential should be out of the area by then.

.LONG TERM...(Wednesday through Saturday)
Issued at 319 AM CDT Sun May 3 2020

Well below normal temperatures will be the main headline during the
long term period and likely continuing beyond the 7 day forecast.

Upper level flow will be primarily northwesterly through the period.
Timing of weak perturbations within this type of flow pattern is
hard to pin down at longer time ranges. However, there has been a
decent signal for a weak 500mb wave to move through on Wednesday as
a surface low moves from southern Michigan into the upper Ohio
Valley and drags a cold front through our area, accompanied by light
shower activity. The signal is greatest in the EVV Tri-state and
points further northeast, so this is where slight PoPs are in place.
Given some marginal instability present with steeper lapse rates,
decided to include thunder mention with this package.

After a dry period Wednesday night and Thursday, a stronger mid
level wave pushes southeastward from the Northern Rockies into the
lower Ohio Valley area Thursday night into Friday. Guidance
continues to struggle at generating any instability with this
system, tending to limit it to the southwest of our cwa. Friday may
end up being a rather crummy day if rain and thick cloud cover
persists a good portion of the day.

A deep upper low will pivot across the Great Lakes/Northern New
England region late next week into the weekend. Weak disturbances
within the northwesterly flow may rotate around this feature and
could result in some light precipitation for portions of the area.

As previously mentioned, temperatures will be well below normal
through the period. Warmest readings will be on Wednesday with mid
60s to lower 70s and then falling into the low to mid 60s by Friday
and Saturday. Potential exists for some areas to be stuck in the 50s
for highs on Friday. Overnight lows will primarily be in the 40s.
However, some of our northern locations may drop into the upper 30s
Friday night. Next weekend will need to be watched closely for any
potential frost, especially if the forecast were to trend any colder.

&&

.AVIATION...
Issued at 1209 PM CDT Sun May 3 2020

A line of thunderstorms will impact KCGI and KPAH from roughly
19-22z this afternoon. Could see brief MVFR/IFR cigs, reduced
visibilities to low MVFR or IFR at times as well as strong
variable gusts. Thunder could make it as far north as KEVV/KOWB
this afternoon.

Further north, a cold front is working its way through
southern Illinois, northwest Kentucky, and southwest Indiana where
winds have become northwesterly at KMVN. The wind shift should
make it to KEVV/KOWB between 18 and 20z. Convection will be clear
of all terminals by 23z, when all terminals should become VFR with
light northwesterly winds.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...None.
MO...None.
IN...None.
KY...None.
&&

UPDATE...DWS
SHORT TERM...DRS
LONG TERM...SP
AVIATION...DWS
Hazardous weather outlook, May 3, 10:14 AM CST, 1 hour 16 minutes before
Hazardous Weather Outlook
National Weather Service Paducah KY
1114 AM CDT Sun May 3 2020

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-041615-
Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton-
White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope-
Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh-
Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves-
Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell-
Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean-
Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter-
Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid-
1114 AM CDT Sun May 3 2020

This Hazardous Weather Outlook is for portions of southern
Illinois, southwest Indiana, western Kentucky, and southeast
Missouri.

.DAY ONE...This Afternoon and Tonight

A line strong to severe storms with the potential to produce
damaging winds and large hail will move across southern portions
of southeast Missouri, far southern Illinois, and southern
portions of western Kentucky this afternoon. Locally heavy
rainfall and lightning can also be expected with any thunderstorms
today.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

A chance of thunderstorms is forecast mainly over southeast
Missouri late Monday afternoon and then throughout the region
Monday night. A few strong to severe storms cannot be ruled out
over southeast Missouri late Monday afternoon into the early
evening. Damaging winds will be the primary concern, but some hail
will also be possible. Otherwise, locally heavy rainfall and
lightning will be the primary concerns Monday night.

There is a small chance for thunderstorms over the Evansville Tri
State Wednesday afternoon. Brief heavy rain and lightning would
be the main hazards.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is requested this afternoon across southern
portions of southeast Missouri, extreme southern Illinois, and
southern portions of western Kentucky.

DWS/RJP

The radar

The St Louis radar (KLSX), 199 km away, was scanning. The volume nearest the first event began at 17:31 UTC.

Open the radar archive at this moment

Event by event

14 thunderstorm wind, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Thunderstorm Wind, Carter

When
May 3, 11:30 AM CST to 11:40 AM CST
Where
Carter County, Fremont to Van Buren
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.950, -91.170

Numerous trees were down across the county. People were trapped by falling trees in a campground near Van Buren. Power outages were reported.

Thunderstorm Wind, Ripley

When
May 3, 11:45 AM CST
Where
Ripley County, 5 mi N of Bennett
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
36.802, -91.000

Three large trees were uprooted.

Thunderstorm Wind, Ripley

When
May 3, 11:55 AM CST
Where
Ripley County, Doniphan
Measured
61 kt (70 mph) estimated gust
Property damage
$15,000
Reported by
Broadcast Media
Coordinates
36.620, -90.820

Numerous trees were down on the north side of Doniphan.

Thunderstorm Wind, Ripley

When
May 3, 12:07 PM CST
Where
Ripley County, 5 mi N of Oxly
Measured
50 kt (58 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
36.672, -90.700

Five miles north of Oxly, a trained spotter measured a wind gust to 58 mph.

Thunderstorm Wind, Butler

When
May 3, 12:12 PM CST
Where
Butler County, 4 mi WNW of Poplar Bluff
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
36.772, -90.467

Two trees were down in a back yard. One tree was a healthy one-foot thick tree that snapped.

Thunderstorm Wind, Wayne

When
May 3, 12:15 PM CST
Where
Wayne County, 2.65 mi SE of Taskee Station
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.940, -90.450

Trees were blown down, including one that landed on a camper. The damaged camper was on Highway 172 east of U.S. Highway 67.

Thunderstorm Wind, Butler

When
May 3, 12:18 PM CST
Where
Butler County, Neelyville to 1.89 mi SW of Neelyville
Measured
65 kt (75 mph) estimated gust
Property damage
$35,000
Reported by
Broadcast Media
Coordinates
36.570, -90.500

The roof was completely blown off a closed business a mile south of the U.S. Highway 67 junction with Route 142. In Neelyville, the roof was taken off a porch. Trees were down, and live power lines were down.

Thunderstorm Wind, Butler

When
May 3, 12:18 PM CST to 12:19 PM CST
Where
Butler County, Poplar Bluff to (P02)poplar Bluff Ar
Measured
61 kt (70 mph) estimated gust
Property damage
$25,000
Reported by
Emergency Manager
Coordinates
36.750, -90.400

A large uprooted tree fell on a house in Poplar Bluff, with residents trapped inside. On the east side of Poplar Bluff, the side metal wall panel of an open shed blew off. At the Poplar Bluff airport just east of town, the automated observing system measured a wind gust to 66 mph.

Thunderstorm Wind, Butler

When
May 3, 12:30 PM CST
Where
Butler County, Qulin
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
36.600, -90.270

Trees were down, and roofs were damaged.

Thunderstorm Wind, Stoddard

When
May 3, 12:35 PM CST to 12:40 PM CST
Where
Stoddard County, Dexter to Bernie
Measured
65 kt (75 mph) estimated gust
Property damage
$30,000
Reported by
Trained Spotter
Coordinates
36.800, -89.950

From Dexter to Bernie, trees were snapped. In Bernie, shingles were blown off a roof, and branches were down.

Thunderstorm Wind, Wayne

When
May 3, 12:41 PM CST
Where
Wayne County, Mc Gee
Measured
56 kt (64 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
37.080, -90.200

Trees were blown down.

Thunderstorm Wind, Stoddard

When
May 3, 12:55 PM CST
Where
Stoddard County, 2 mi S of Brownwood to 2 mi SSE of Brownwood
Measured
87 kt (100 mph) estimated gust
Property damage
$20,000
Reported by
Law Enforcement
Coordinates
37.051, -89.950

Just south of Brownwood, a car was flipped several times by high winds. Nearby, a tree was blown down across County Road 216 east of BB Highway.

Tornado, New Madrid

When
May 3, 12:56 PM CST to 1:01 PM CST
Where
New Madrid County, 3.06 mi NNW of Conran to 2.36 mi ESE of Marston
Rating
EF1
Path length
5.84 mi
Path width
150 yd
Property damage
$500,000
Reported by
NWS Storm Survey
Coordinates
36.523, -89.663

The EF-1 tornado damaged or destroyed several farm buildings. The farm buildings included large metal storage buildings. The concrete anchors of a shed were pulled from the ground. The tornado cut through the city of Marston, where the city hall and an apartment building were partially unroofed. At least three power poles were broken. Numerous trees were uprooted. The discernable tornado path ended in the Mississippi River flood plain. Peak winds were estimated near 95 mph.

Thunderstorm Wind, Scott

When
May 3, 1:00 PM CST
Where
Scott County, Sikeston
Measured
56 kt (64 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
36.880, -89.580

On the north side of Sikeston, a tree about 18 inches in diameter was snapped and blown across a road.

Funnel Cloud, Mississippi

When
May 3, 1:18 PM CST
Where
Mississippi County, East Prairie
Reported by
Trained Spotter
Coordinates
36.780, -89.380

Thunderstorm Wind, Mississippi

When
May 3, 1:20 PM CST
Where
Mississippi County, East Prairie
Measured
56 kt (64 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
36.780, -89.380

Several trees were down in and around East Prairie.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2020Every state in 2020This day in weather historyThe tornado archive for Missouri, 2020Warnings in Missouri, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 883837, 883839, 883840, 883841, 883842, 883843, 883844, 883845, 883846, 883851, 883847, 883850, 883855, 883852, 883874, 883854.